• wow what a difference

    Asked by little_fut on Saturday, May 4, 2013

    wow what a difference

    Have been really nauseous since tuesday...onc prescribed something called ativan...i feel so much better. Was told to not dehydrate or else...I love my nurse...she's the real deal...terry u r gr8. How come it took so long to get this relief? She says its cuz I donT complain to her...... i feel fine right now. I'm guessing this is addictive......right?

    12 Answers from the Community

    12 answers
    • gwendolyn's Avatar

      It's not "addictive" really but it's a controlled substance because it can be abused. Don't worry about that now. Take what you need to mitigate chemo side effects. By all means, complain!

      Don't get dehydrated is good advice. Also, don't go long periods without eating. Even if it is the last thing you feel like doing, eat a small snack at the first sense of nausea. My go-to food during chemo was dry mini-wheats. I would wake up super early in the morning, eat some dry cereal and then go back to bed for hours. I called it "getting up before the nausea."

      over 3 years ago
    • leslie48240's Avatar

      I was prescribed a 3 day pill supply (Emend)for the initial harshest chemo treatments and my chemo nurse also advised me to drink lots of water the day before, day of and day after chemo. Not sure if that is the reason why, but I did not get nausea at all. I also ate a lite meal (like half a sandwich) before each chemo. Every case is different...but hope this helps. Hopefully, a year from now this will all be a fading memory! Hang in there!!!

      over 3 years ago
    • debco148's Avatar

      This is very common. Since each one of us is so different, they can't tell everyone the same thing..so the best thing is to keep a journal of how you are feeling and tell the nurses and onc everything even if you think it is minor, or have to suck it up ... there is something to help you and they've seen it all! Glad you got the help you need.. are you through 2 now?

      over 3 years ago
    • Gabba's Avatar

      One thing I did not learn in nursing school was mind reading...I must have been out "sick" that day!
      Never be afraid to complain, there is something to help every side effect but you need to speak up, I like Debco's idea of keeping a journal...nice to see if there are certain patterns that develop...we also think we will remember everything, hah!, but writing it down helps. Good luck, God bless!

      over 3 years ago
    • CAL's Avatar

      Ask what other medications you are getting to help with the nausea. Each chemo regime is different, each place may use a little different protocol for anti nausea, and each of us reacts in our own way. I had a prescription for oral Zofran to use as needed, but between the IV Decadron and the IV Emend I never had nausea. I had other side effects so I learned VERY quickly to tell them. I felt like a whinner at first but quickly learned that it was best to tell my providers as most things could be treated effectively. I also found that some of my side effects were while not debilitating to me, were so bad even after my first round of chemo that my provider wanted to be proactive in preventing them getting worse i.e. neuropathy. I started on cold lazer treatments 2-3 times a week and then added accupunture and have continued that post chemo although now I only go once a week.

      The pushing fluids is for a couple reasons. 1. If you are on Cytoxan, it is a major irritant to the bladder and could set you up for chronic bladder irritation and even bladder infection. I drank like a fish and also bought cranberry concentrate capsules to avoid this side effect (my kidneys were working overtime so I was very conscious of being close to a bathroom and attuning to my body when it told me not to wait. :) 2. Keeping hydrated also helps to clear the dead cells, cancer or otherwise out of your system as it helps with blood flow through the liver and kidneys. It can also help avoid constipation.

      After my last round of chemo I did get more gastrointestinal upset and my doc recommended mint oil or eating these Japanese Umeboshi plums that are pickled/fermented. I tried the plums but my tastebuds were still really off and I just couldn't down them. I have tried them since then and they are sort of a gourmet fermented fruit. I also tried mint tea and that helped some and I bought some sugar free mints to suck on and that seemed to help. It passed within a couple weeks of complaining as did the nasty taste so then I had to work on controlling my eating since everything started to taste good again. .

      over 3 years ago
    • Nonnie917's Avatar

      Adivan is also a pain killer; They were giving to my Aunt in the hospital before she passed last week. Make them monitor your kidneys. It does affect the kidneys. I was taken off my Metformin because I had acute renel failure. So you have to watch out for these things.

      over 3 years ago
    • raven's Avatar

      I found that holding a slice of fresh ginger in my mouth helped to control nausea.

      over 3 years ago
    • fastdog's Avatar

      I've been off chemo for a year now, but remember it vividly. I didn't have to complain because I would go back on the 3rd day after treatment to have the pump removed, carrying my Tupperware container, and puke right in the chemo room. Yessir, they got the point that I needed different meds and after about 3 tries, they got a regimen going that suited me. We are all different and one size doesn't fit all. They would start with an i.v. anti-nausea, then I had 5 different kinds of pills to take at home while the pump was giving me chemo. I'm pretty sure one of mine was Ativan. Just make sure you know whether or not it's safe for you to drive while taking the stuff, what I had made me sleepy, which sure beat puking.

      over 3 years ago
    • jad's Avatar

      Whatever they put in my TC cocktail worked. I was infused with the antianxiety stuff, and the anti nausea stuff first. THEN they administered the TC cocktail. I was instructed to have some OTC meds on hand as well Colace, and anti-diarrheal and there were prescriptions for ativan, zofran and decadron that I had filled, but never needed to take. When something bothers you, CALL your onc,. If your doctor is up to date, and has a good nursing staff they will know exactly what to do. The nurses are often specialist oncology nurses and they are most understanding and very good.

      If you've had one treatment already, you have fewer left to go. My experience was some bad days, but there were also good days --- and it will one day be behind you.

      I finished chemo in January, and the 33 radiation treatments at the end of March - and I am still drinking 64. oz of water per day. I use the little whiteboard on my fridge to keep track. I'm practically obsessed with getting bad stuff out of my body.

      over 3 years ago
    • annogden's Avatar

      I also had Emend, and never had much nausea, a little queasiness sometimes yes, but not nausea. Ask your nurse about it and see if your insurance covers it. I don't know about you, but I found it quite hard to drink a lot of water to hydrate myself because the chemo made it taste so awful. In the end, I'd put sprigs of washed mint in carafes of water in the fridge and let it sit for 30 minutes. That made it taste minty and good to me. Or you can make mint tea and leave it to chill. Ginger tea is very soothing and hydrating when you feel queasy too.

      over 3 years ago
    • CAS1's Avatar

      I am very lucky..I had some of the really harsh chemo cocktails and I was never sick from it. In fact after the first Chemo I asked that all my premed medications be cut in half. And I never took the Ativan or other meds. In general I don't like taking anything. Not even an asprin.
      I ate through all of it until the radiation kicked in..Now that was a different ball game but as for chemo..I was good..I ate while I was getting the infusion.. No problem.

      over 3 years ago
    • GypsyJule's Avatar

      My oncologist gave me Ativan too, and did warn me that it can be addictive. If you just use it when needed, you'll be fine. It helped me on my worst days, that's for sure!

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.